Tips for anti-depressant withdrawal
Take This Life  

Go Back   Take This Life > Treatment and Resources > Treatment > Prescription Medication

Tips for anti-depressant withdrawal

This is a discussion on Tips for anti-depressant withdrawal within the Prescription Medication forums, part of the Treatment category; Hi, Let me start by saying that anyone planning to make changes to their prescribed medication, whether changing the dose ...

join us
Reply
 
LinkBack Thread Tools
Old 05-30-16, 08:22 AM   #1
Junior Member
 
Join Date: Jun 2013
Posts: 106
Arrow Tips for anti-depressant withdrawal

Hi,

Let me start by saying that anyone planning to make changes to their prescribed medication, whether changing the dose or stopping all together, should only do so under the supervision of their doctor. And whilst this thread predominantly deals with venlafaxine withdrawal I would love to hear about people's experiences of withdrawing from any anti-depressant.


I've been on Venlalic XL (venlafaxine, prolonged release, 225mg per day) for about 12 months. I'd like to try getting off the meds so I'm going to speak to my doctor about this. I've heard that the withdrawal effects can be quite unpleasant even when you gradually taper the dose.

Do any of you have any advice for someone trying to stop taking venlafaxine? Did you find anything that helped to reduce the unpleasant effects of withdrawal?

If you've never taken venlafaxine but have experience withdrawing from other anti-depressants and would like to share some tips for coping with the effects of withdrawal I would love to hear from you too.


Thanks
js58

Last edited by js58; 05-30-16 at 08:26 AM.
js58 is offline   Reply With Quote
Old 06-02-16, 11:28 AM   #2
Junior Member
 
Join Date: Jun 2013
Posts: 106
Default

After a bit of searching I've found a few different people recommending various supplements to help reduce the withdrawal effects: omega 3, vitamin B, tryptophan and St John's Wort.

The omega 3 and B vitamins are thought to aid brain function, the tryptophan is supposed to help with serotonin production, and the St John's Wort is supposed to improve your mood. I'm sceptical about all four, but especially those last two as there have been reports that they interact badly with venlafaxine.

I'm going to try omega 3 and vitamin B as well as making sure I eat well. Fingers crossed!
js58 is offline   Reply With Quote
Old 06-12-16, 05:37 AM   #3
Junior Member
 
Join Date: Jun 2013
Posts: 106
Default

I'm waiting to see my doctor to talk about tapering but I thought I'd list all the things I've found that might help to reduce withdrawal symptoms/antidepressant discontinuation syndrome:

  1. Speak to your doctor about switching to an antidepressant with a longer half-life (e.g. citalopram or fluoxetine)
  2. Eat a healthy, balanced diet (e.g. Mediterranean diet) and try to avoid junk and processed foods
  3. Take dietary supplements such as Omega 3 and a general multivitamin
  4. Practice mindfulness
  5. Herbal teas with ingredients known to relax (e.g. chamomile and valerian root)


I've also come across users on different forums recommending other dietary supplements to help with antidepressant withdrawal, including:

  • 5-HTP
  • Tryptophan
  • St. John's Wort

However, there are reports of these supplements interacting with antidepressants. In some cases this can cause very serious issues, such as serotonin syndrome. The advice seems to be that you should not take any of these supplements until your antidepressants have completely left your system.
js58 is offline   Reply With Quote
Old 07-06-16, 12:06 PM   #4
Junior Member
 
Join Date: Jun 2013
Posts: 106
Default

Three weeks ago I dropped the dosage to 150mg a day and last week I dropped it again to 75mg.

The current side effects aren't too bad. Lots of anxiety and I'm really hungry all the time. But at least I'm not having any brain zaps (yet!). Avoiding caffeine seems to help with the anxiety but I've got no idea how to get my appetite under control. Suggestions welcome!
js58 is offline   Reply With Quote
Old 07-06-16, 11:30 PM   #5
Member
 
Join Date: Oct 2012
Posts: 606
My Mood:
Default

Nice to see you're not having issues with withdrawal. Unfortunately, I can't really help you with appetite since I don't really feel hunger myself but hopefully someone else can.

I quit cold turkey when I cut all contact with medical professionals 6 years ago now. I didn't really have a lot of side effects from it although I had only been on meds for a year and it changed often enough that I never developped some kind of physical addiction to it.
lucid lunacy is offline   Reply With Quote
Old 07-24-16, 04:36 PM   #6
Junior Member
 
Join Date: Jun 2013
Posts: 106
Default

Two weeks ago I dropped from 75mg to 37.5mg a day without any noticeable side effects.

Three days ago I stopped taking venlafaxine completely and the brain zaps started almost immediately. They've intensified over the last couple of days and they wash over me in waves (they start in my head and then I feel tingles in random parts of my body). Keeping myself occupied and avoiding stress makes them a little less irritating.
js58 is offline   Reply With Quote
Reply

Tags
antidepressant, brain zaps, discontinuation, side effects, syndrome, taper, venlafaxine, venlalic, withdrawal

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On



All times are GMT -5. The time now is 06:39 PM.


Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Shoutbox provided by vBShout v6.2.1 (Lite) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
 

Content Relevant URLs by vBSEO 3.3.2